Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

Opium Overdose

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Opium is a widely abused substance that can be smoked or eaten. Most of the time, opium is smoked or it is compounded with other substances to create more dangerous combinations of drugs known as opiates. In the U.S., opium is not a highly abused substance but other drugs that are derived from the opium poppy such as heroin and morphine are very widely abused. Opium overdose can occur when too much of the drug is ingested or smoked but the chances of such an occurrence are significantly lower than if opiates such as heroin are used.

Opium overdose poses various threats and health complications for the user. An individual who has overdosed on opium may show some of the following signs:

  • Hallucinations
  • Depressed breathing
  • Difficulty breathing
  • Shallow breathing
  • Vomiting
  • Confusion
  • Coma

chest-congestionThese are just a few of the signs that you should look out for if you suspect that someone has overdosed on opium. When an opium overdose does occur, the best thing to do for help is to call 911. Emergency medical professionals can administer medications that will reverse or at least stop the effects of the opium for a period of time long enough to allow the actual dose of the drug that the user has taken to wear off.

Opium overdose can lead to death if help is not immediately sought. Because opium slows the respiratory system, users who ingest or smoke too much opium are at risk of suffering great respiratory distress as a result of an overdose. When there is not enough oxygen going to the brain, the user could suffer permanent brain damage and death could occur.

There are treatments for opium overdose but most of the time, treatment must be administered by a healthcare professional. Some states are introducing nasal mist vaccines that will stop the effects of opiates for a period of 30-90 minutes which provides precious time for the friend or loved one of the individual who has overdosed to get proper medical treatment to save a life. Not all states approve of such “self-medicating” by those who live with or are around an opiate or opium addict but in communities where this has been tested, the number of overdose related deaths has decreased dramatically.

If you suspect that someone you know has overdosed, call 911 or help immediately. Do not let the fear of criminal prosecution get in your way of doing what is right and calling for help. Opium overdose can result in lifelong complications and potentially death if it is left untreated – call for help today.

Pin It on Pinterest

Shares